Pennsylvania, 2012

Heat in Pennsylvania, July 26, 2012

July 26, 2012 · NWS PHI · 8 events in 8 counties and zones

An unseasonably hot and one of the most humid air masses of the summer combined to produce afternoon hourly heat indices of between 100F to 105F. High temperatures themselves were in the lower to mid 90s.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably hot and one of the most humid air masses of the summer combined to produce afternoon hourly heat indices of between 100F to 105F. High temperatures themselves were in the lower to mid 90s. There was one heat related death within Philadelphia. High temperatures included 95 degrees in Reading (Berks County), 94 degrees at the Philadelphia International Airport, 92 degrees in Pottstown (Montgomery County) and 91 degrees in Doylestown (Bucks County) and the Lehigh Valley International Airport.

This latest hot spell solidified July 2012 as one of the hottest Julys on record in Pennsylvania. It was the 5th hottest July on record (dating back through 1895) with a statewide average temperature of 74.5 degrees. At the Philadelphia International Airport, the July monthly mean temperature of 81.8 degrees was the 3rd warmest on record and the 21 days in which the maximum temperature reached 90 degrees or higher tied 2011 and four other Julys for the greatest ever. The unseasonably hot July helped pave the way for the 5th warmest meteorological summer on record in Philadelphia with an average temperature of 78.0 degrees. It was also the seventh warmest July on record at the Lehigh Valley International Airport with an average temperature of 77.5 degrees, the fourth warmest July on record in Mount Pocono (Monroe County) with an average temperature of 71.5 degrees and the third warmest July on record in Reading (Berks County) with an average temperature of 79.5 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 26, 8:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 26, 8:11 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
911 AM EDT THU JUL 26 2012

.SYNOPSIS...
A STRONG WARM FRONT WILL PUSH NORTHEASTWARD THROUGH OUR REGION LATER
THIS MORNING. LOW PRESSURE WILL SETTLE SLOWLY SOUTH ACROSS OUR AREA
LATE FRIDAY AND SATURDAY WITH ITS WEAK COLD FRONT MOVING SOUTH OF
DELMARVA LATE SATURDAY NIGHT. WEAK HIGH PRESSURE FOLLOWS SUNDAY
THROUGH TUESDAY. LOW PRESSURE DEVELOPS ALONG A BOUNDARY TO OUR
SOUTH AND STAYS JUST OFFSHORE ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
**NEAR RECORD OR RECORD HEAT KGED KACY AND KILG TODAY AND SPC MDT
 RISK FOR A LARGE PTN OF PA, NJ AND NORTHERN DE**

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH THROUGH OUR
AREA THIS MORNING. THESE STORMS ARE MOVING FAIRLY QUICKLY AND ARE
MOVING TO THE EAST SOUTHEAST. SOME AREAS WILL PICK UP A QUICK TENTH
OF AN INCH UP TO A QUARTER OF AN INCH AS THESE STORMS ROLL
THROUGH.

HIGH RISK RIP CURRENTS NJ COAST.

A SUBSTANTIAL HEAT EVENT IS SLATED FOR THIS AFTERNOON FOLLOWED BY
SVR. ITS GOING TO FEEL A WORLD OF DIFFERENCE BETWEEN 5 AM THIS
MORNING AND 5 PM THIS AFTERNOON...POSSIBLY AS BAD AS ITS BEEN
INCLUDING JULY 18!

00Z/26 NAM/RGEM 2M TEMPS BLENDED 50 50 WITH THE 00Z/26 GFS/NAM
MOS WHICH FAVORED WARMER THAN ALL GUIDANCE IN RELATIVELY STG SW
FLOW HOT AIR ADVECTION. 06Z NAM AND GFS ARE SIMILAR TO THEIR 00Z
VERSIONS SO THE FCST SHOULD BE ON TRACK.

DEPENDING ON CLOUD COVER...SEVERAL OF THESE HEAT ADVISORY ZONES
MAY NEED AN UPGRADE TO A WARNING. FOR NOW...CONSERVATIVE DUE TO
CLOUD COVER UNCERTAINTY. COULD SEE SPOT 111'S IN SNJ MID AFTN AND
SPOT 113'S IN E MD S 2/3RDS DE.

THEN FOR CONVECTION...NOT QUITE SURE HOW IT ALL WORKS BUT IT APPEARS
FIRST ATTN SHIFTS NORTH DURING THE 19Z-02Z TIME FRAME... INTO THE
SPC MDT RISK AREA WHICH IS ALSO WHERE BLENDED NCEP GUIDANCE...
INCLUDING SREF...HAVE HIGHEST POPS...WITHIN THE 2 INCH PWAT
CORRIDOR.

SURFACE BASED CAPE VALUES ARE FORECAST TO RISE ABOVE 3000 J/KG
THIS AFTN AND ML CAPE TO AT LEAST 2400J. PLENTY OF SHEAR BOTH IN
THE 0-3 AND 0-6KM LAYER. TT 49-52 AND SWI NEAR -4C. SO WE HAVE THE
POCS INTO NNJ FOR THE PRD 19Z-01Z FOR SVR. 00Z/26 SPC WRF WAS ALSO
REVIEWED AND APPLIED.

ANOTHER AREA OF CONCERN I THINK IS CONVERGENCE ASSTD WITH A LEE
SIDE TROF IN E PA IN THE 22Z-03Z WHICH WOULD SHOVE SHORT LINES OF
SVR TSTMS BOWING EWD FROM SE PA THRU S NJ. THIS IS LOWER CONFIDENCE
AND HOTTER AIR SO THE HAIL MAY BE SMALLER. THIS IS WELL DEFINED IN
THE 00Z/26 SPC WRF. SHOULD BE BOWING SEGMENTS DEVELOPING OUT OF A
NNE-SSW AXIS FM ROUGHLY KSEG SWD TO NEAR KDCA IN THE 20-23Z TIME
FRAME AND SWEEPING EWD OFF THE S NJ/DE COASTS BETWEEN 03-05Z.

THERE IS MODEL UNCERTAINTY REGARDING HOW FAR SOUTH CONVECTION
DEVELOPS THIS AFTN. THE LEAST LIKELY REGION FOR ANY TSTMS IS FROM
TALBOT AND CAROLINE COUNTIES IN MD THRU SUSSEX COUNTY IN S DE. PLS
MONITOR SWOMCD'S...WATCHES/WARNINGS THROUGH THE DAY. LIGHTNING
STRIKES IN STORMS SHOULD BE SIGNIFICANT.

THE CLIMATE SECTION HAS THE RECORDS...CONTINGENT ON CLOUD CVR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THIS EVENING...SEE THE CONVECTIVE DISCUSSION IN THE NEAR TERM
ABOVE.

LATE TONIGHT...MAY NOT BE MUCH IF ANY CONVECTION AFTER 06Z THOUGH
IT WILL REMAIN UNSTABLE...ESPECIALLY S NJ DE/MD. VERY WARM WHERE
TSTM COMPLEXES DONT RAIN OR CAST COOLING OUTFLOWS. LIKELY EVENING
POPS DROP TO SMALL CHANCE IN THESE AREAS OVERNIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ON-GOING CONVECTION OVER THE NORTHERN TIER OF OUR CWA WILL CONTINUE
TO WANE THROUGH THE MORNING HOURS. THIS WILL MORE THAN LIKELY WORK
OVER THE ATMOSPHERE IN THESE AREAS ENOUGH TO ULTIMATELY PUSH THE
THREAT FOR CONVECTION FURTHER SOUTH INTO DELMARVA AND SOUTHERN NEW
JERSEY. MODELS CONTINUE TO SHOW AMPLE MID-LEVEL ENERGY TRYING TO
BURST THROUGH DURING THE AFTERNOON TOMORROW AHEAD OF THE LONGWAVE
MID-LEVEL TROUGH PASSAGE. A LEE-SIDE TROUGH WILL ALSO DEVELOP IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AND WILL MOVE ACROSS OUR
DELMARVA ZONES INCREASING CHANCES OF CONVECTIVE INITIATION DURING
PEAK HEATING. SHEAR VALUES ARE NOT NEARLY AS IMPRESSIVE AS THEY ARE
FOR TODAY AND WE LOSE A BIT OF SURFACE INSTABILITY SO MORE OF A
PULSE/MULTICELLULAR CONVECTIVE MODE TYPE OF DAY IS ON TAP.

SPEAKING OF HEATING, THE DIFFUSE SURFACE BOUNDARY THAT WILL PUSH
THROUGH DURING THE DAY FROM THE NORTHWEST WILL ALLOW THE WINDS TO
VEER. THIS WILL INTRODUCE SLIGHTLY DRIER AIR INTO OUR WESTERN ZONES
WITH A DOWNSLOPING WIND COMPONENT. TEMPERATURES ALOFT AND AT THE
SURFACE WILL STILL BE QUITE HOT, +19C AT 850MB EQUATING TO AROUND
93/94F AT THE SURFACE. ACROSS THE DELMARVA AREAS MOISTURE WILL POOL
IN THE LOW-LEVELS AND WITH A MORE SOUTHWESTERLY FLOW STILL, HEAT
INDEX VALUES MAY EXCEED 105F...ADVISORY CRITERIA. SINCE THERE IS
CURRENTLY AN ADVISORY UP FOR TODAY FOR THESE AREAS, WITH TOMORROW
NOT BEING AS CLEAR CUT IN REGARDS TO THE POSITION OF THE SURFACE
BOUNDARY, FELT IT PRUDENT NOT TO EXTEND THE HEADLINE FOR DELMARVA
AND SOUTHERN NEW JERSEY. ACROSS THE PHILADELPHIA METRO AREA THE
WARNING HAS BEEN PUSHED THROUGH 22Z FRIDAY AS HEAT INDEX VALUES WILL
BE NEAR, IF NOT EXCEEDING, 100F FOR A COUPLE OF HOURS...MAINLY
ALONG THE I-95 CORRIDOR.

THE SURFACE BOUNDARY/FRONT WILL CONTINUE TO SAG SOUTHWARD LATE ON
FRIDAY INTO SATURDAY AS MID-LEVEL ENERGY PUSHES THROUGH. A COUPLE
OF SURFACE WAVES FORM ALONG THE FRONT AND MOVE TOWARDS THE EAST ON
SATURDAY AS THE FRONT SLOWLY PROGRESSES THROUGH THE REGION. THIS
WILL CONTINUE TO KEEP UNSETTLED WEATHER THROUGHOUT OUR CWA ON
SATURDAY AND PROVIDES ANOTHER DAY OF CONVECTIVE POTENTIAL. AS OF
NOW SATURDAY LOOKS LIKE A BETTER DAY FOR MORE WIDESPREAD
CONVECTIVE ACTIVITY, WHEN COMPARED TO FRIDAY, AS THESE MULTIPLE
WAVES ALOFT PULL THROUGH AND THE MID-LEVEL TROUGHING SLIDES
OVERHEAD.

THE TROUGHING ALOFT DEEPENS AS IT MOVES TOWARDS THE EAST ON
SATURDAY AND SURFACE HIGH PRESSURE SETTLES IN FROM SUNDAY THROUGH
AT LEAST TUESDAY. THE NOW EAST COAST TROUGH WILL REMAIN FAIRLY
STATIONARY THROUGH MID-WEEK, BUT FAR ENOUGH TO OUR EAST TO PUT AN
END OF THE UNSETTLED WEATHER. AS FOR TEMPERATURES, ONCE WE GET
THROUGH THE NEXT COUPLE OF DAYS A RETURN TO NEAR NORMAL IS
EXPECTED THROUGH WEDNESDAY.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR OCNL CIGS AOA 6000 FT. STRONG OR SVR TSTMS EXPECTED IN THE
LATE AFTN/EVENING ACROSS E PA, NJ AND N DE. SVRL BOWING SEGMENTS
POSSIBLE WITH DETAILS TO BE DETERMINED.

OTRW...GRADIENT SW WIND G20-25 KT 16Z- 22Z. PROB30 EVERYWHERE IN
OUR 06Z TAFS...GIVES BEST TIMING WE THINK FOR PRIMARY HEAVY
CONVECTION. THIS ENVIRONMENT SHOULD EASILY PRODUCE STG GUSTY
OUTFLOWS. 00Z/26 SPC WRF REVIEWED FOR THIS TAF ISSUANCE.

TONIGHT...SHOWERS AND SCT STRONG THUNDERSTORMS MOVE E OFF THE
NJ/DE COASTS BY 05Z OR 06Z. MAINLY VFR CONDITIONS EXPECTED WITH W
OCNL CIGS AOA 6000 FT. SW WIND 8 TO 18 KTS IN THE EVENING BECOME
MORE WSW LATE AND DIMINISHING.

OUTLOOK...

FRIDAY THROUGH SATURDAY NIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON/EVENING HOURS BOTH
DAYS. MAINLY VFR CONDITIONS IN STORE EXCEPT WITHIN HEAVIER
SHOWERS/THUNDERSTORMS. WINDS TURN MORE TOWARDS THE WEST ON FRIDAY
AND SATURDAY.

SUNDAY THROUGH MONDAY...MAINLY VFR CONDITIONS EXPECTED WITH LIGHT
NORTHERLY WINDS TURNING TOWARDS THE EAST BY MONDAY.

&&

.MARINE...
SCA ISSUED FOR DE BAY AND ATLC COASTS. MAY STILL BE TOO SLOW ALONG
THE ATLC COAST.

ISO G 25 KT THIS MORNING. HAD TO COVER FOR DE 431 BRANDYWINE WITH
AN UPDATED ISSUANCE.

SOUTHWEST WIND 15-20 KT THROUGH MIDDAY WITH WIDESPREAD G25 KT
THIS AFTN. WAVE HEIGHTS ON OUR OCEAN WATERS SHOULD BUILD TO 5
FEET LATE IN THE DAY.

SMALL CRAFT CONDITIONS CONTINUE TONIGHT. WINDS START TO DECREASE
AND SHOULD DROP BELOW 25 KNOTS BY LATE TONIGHT WITH SEAS TAKING A
BIT LONGER TO DROP BELOW 5 FEET, NOT UNTIL EARLY FRIDAY MORNING.

OUTLOOK...
FRIDAY AND BEYOND...

SOUTHWESTERLY WINDS TURN MORE TOWARDS THE WEST BY SATURDAY AS A
SURFACE COLD FRONT SLIDES TO OUR SOUTH. A COUPLE OF SURFACE WAVES
FORM ALONG THIS FRONT AND SLIDE TOWARDS THE EAST ON SATURDAY
SPILLING INTO SUNDAY. WIND SPEEDS IN GENERAL WILL BE LIGHT AND
AROUND 10 KNOTS OR LESS. A MORE EAST SOUTHEAST PUSH DEVELOPS
MONDAY AS HIGH PRESSURE SLIDES ACROSS THE REGION. ONCE SEAS DROP
BELOW 5 FEET EARLY FRIDAY MORNING, THEY SHOULD REMAIN BELOW SMALL
CRAFT THROUGH THE REST OF THE FORECAST PERIOD.

A CHANCE FOR SHOWERS AND THUNDERSTORMS EXISTS THROUGH MUCH OF THE
FORECAST PERIOD.

&&

.HYDROLOGY...
PWAT GROWS TO AROUND 2 INCHES LATE THIS AFTN FROM KSEG EWD ACROSS
NNJ PER 25/21Z SREF AND THAT 2 INCH AXIS SLIPS SLOWLY SOUTH DURING
THE NIGHT.

NO FFA ATTM PER 12P COLLABORATION DUE TO PROBABLE FAST MOVING
SEGMENTS. HOWEVER...SHORT DURATION URBAN-POOR DRAINAGE STREET
RELATED FF POTENTIAL EXISTS IN THIS ENVIRONMENT.

MOST VULNERABLE REGION FOR FF IS SUSSEX COUNTY NJ WHERE 1 HR FFG
IS NEAR 1 INCH. 3HRLY THERE IS 1.65 INCHES.

&&

.RIP CURRENTS...
NJ: HIGH RISK. BLENDS WITH OKX. 8 TO 13 SEC 1-2 FT SE SWELL BECOMES
A SHORT PERIOD 5 SEC 4-5 FT SLY SWELL THIS AFTN WITH A SSW WIND
20-22 KTS. ON THE CUSP OF HIGH RISK AND SO ISSUED FOR SAFETY.
GOING TO BE ROUGH IN THE SURF THIS AFTN...

DE: MDT RISK FOR TODAY.  ROUGH IN THE SURF THIS AFTN.

&&

.CLIMATE...
RER MAX'S FOR TODAY 7/26...MOST OF WHICH WONT BE REACHED BUT ONE
OR 2 ARE VULNERABLE FOR EQUAL OR EXCEED. NAMELY KGED... POSSIBLY
KACY AND KILG.

KACY 96 2011 AND 1963
KPHL 101-1892
KILG 99-1894
KABE 98-1940
KTTN 99-1892
KGED 97-1987
KRDG 99-1940
KMPO 89-1949

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     PAZ060>062.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT FRIDAY FOR
     PAZ067>071.
NJ...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     NJZ007>010-012-013-020-027.
     HEAT ADVISORY FROM NOON TODAY TO 6 AM EDT FRIDAY FOR NJZ016-
     021>023.
     HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR NJZ014-024>026.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT FRIDAY FOR
     NJZ015-017>019.
DE...HEAT ADVISORY FROM NOON TODAY TO 6 AM EDT FRIDAY FOR DEZ002-
     003.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT FRIDAY FOR
     DEZ001.
MD...HEAT ADVISORY FROM NOON TODAY TO 6 AM EDT FRIDAY FOR MDZ008-
     012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 AM EDT
     FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS
     EVENING FOR ANZ430.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ431.

&&

SYNOPSIS...DRAG/MEOLA
NEAR TERM...DRAG/MEOLA
SHORT TERM...DRAG
LONG TERM...HEAVENER
AVIATION...DRAG/HEAVENER
MARINE...DRAG/HEAVENER
HYDROLOGY...
RIP CURRENTS...
CLIMATE...
Hazardous weather outlook, Jul 26, 4:27 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 AM EDT THU JUL 26 2012

NJZ014-024>026-270930-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
527 AM EDT THU JUL 26 2012

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-270930-
DELAWARE BEACHES-
527 AM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS TODAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ015-017>019-PAZ067>071-270930-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
527 AM EDT THU JUL 26 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.
SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL CAUSING SMALL STREAM
AND URBAN AREA FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ008-012-015-019-020-270930-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
527 AM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

HEAT INDEX VALUES MAY BE BETWEEN 100 AND 105 DEGREES ON FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ007>010-012-013-PAZ060>062-270930-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-BERKS-
LEHIGH-NORTHAMPTON-
527 AM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.
SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL CAUSING SMALL STREAM
AND URBAN AREA FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

HEAT INDEX VALUES MAY BE BETWEEN 95 AND 100 DEGREES FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-PAZ054-055-270930-
SUSSEX-CARBON-MONROE-
527 AM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.
SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL CAUSING SMALL STREAM
AND URBAN AREA FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ016-021>023-270930-
SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
527 AM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

HEAT INDEX VALUES MAY BE BETWEEN 100 TO 105 FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ020-027-270930-
OCEAN-SOUTHEASTERN BURLINGTON-
527 AM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-270930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
527 AM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE AREA ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 26, 5:54 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 AM EDT THU JUL 26 2012

NJZ007>010-012-PAZ062-261200-
HUNTERDON NJ-MIDDLESEX NJ-MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-
WARREN NJ-
654 AM EDT THU JUL 26 2012

...STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...MIDDLESEX...MORRIS...
NORTHAMPTON...SOMERSET AND WARREN COUNTIES...

AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 17 MILES
SOUTHWEST OF NEWTON TO 7 MILES NORTHEAST OF EASTON TO 5 MILES
SOUTHWEST OF EASTON...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL
BE NEAR HACKETTSTOWN...GREAT MEADOWS AROUND 700
AM...SUCCASUNNA...NETCONG AROUND 715 AM...MORRISTOWN...FLORHAM PARK
AROUND 730 AM...SOUTH BRUNSWICK...WATCHUNG AROUND 745
AM...SAYREVILLE AND SOUTH AMBOY AROUND 800 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4046 7425 4033 7444 4049 7506 4054 7507
      4058 7513 4057 7518 4061 7520 4055 7531
      4058 7540 4064 7540 4101 7493 4098 7484
      4091 7477 4093 7465 4084 7432 4073 7437
      4067 7445 4067 7440 4061 7443 4060 7420

FORECASTER: HEAVENER
Special weather statement, Jul 26, 6:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
741 AM EDT THU JUL 26 2012

NJZ001-007-PAZ054-055-061-062-261245-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
741 AM EDT THU JUL 26 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CARBON...LEHIGH...MONROE...NORTHAMPTON...SUSSEX AND WARREN
COUNTIES...

AT 736 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 20 MILES SOUTHEAST OF
WILKES-BARRE...MOVING SOUTHEAST AT 45 MPH. THIS LINE OF
THUNDERSTORMS WILL BE ENTERING CARBON AND MONROE COUNTIES BY 8
AM...THEN WILL MOVE THROUGH THE REST OF THE AREA DURING THE MID
MORNING HOURS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE OF
STORMS...ALONG WITH SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

LAT...LON 4121 7437 4107 7451 4042 7548 4069 7587
      4074 7577 4091 7600 4101 7575 4109 7577
      4113 7570 4113 7564 4124 7551 4126 7514
      4115 7514 4115 7508 4109 7503 4116 7491
      4132 7480 4136 7469

FORECASTER:JJM
Local storm report, Jul 26, 8:38 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     LIGHTNING        ROCKAWAY TWP            40.96N  74.50W
07/26/2012                   MORRIS             NJ   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING

&&

EVENT NUMBER PHI1200493

GAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Berks

When
July 26, 10:00 AM EST to 6:00 PM EST
Where
Berks forecast zone
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heat, Lehigh

When
July 26, 10:00 AM EST to 5:00 PM EST
Where
Lehigh forecast zone
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heat, Northampton

When
July 26, 10:00 AM EST to 5:00 PM EST
Where
Northampton forecast zone
Reported by
ASOS
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Heat, Bucks

When
July 26, 10:00 AM EST to 6:00 PM EST
Where
Bucks forecast zone
Reported by
ASOS

Heat, Montgomery

When
July 26, 10:00 AM EST to 6:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS

Heat, Delaware

When
July 26, 10:00 AM EST to 6:00 PM EST
Where
Delaware forecast zone
Reported by
ASOS
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Chester

When
July 26, 10:00 AM EST to 6:00 PM EST
Where
Chester forecast zone
Reported by
Mesonet

Heat, Philadelphia

When
July 26, 11:00 AM EST to 8:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2012-07-2751MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405311, 405312, 405313, 405314, 405315, 405316, 405317, 403713.